Alert archive / Alabama / Frost Advisories in 2020

Frost Advisory 4, NWS Birmingham, AL

May 9, 202013 counties in Alabama

NWS Birmingham, AL issued this frost advisory at May 9, 2020, 2:46 AM CDT for 13 counties in Alabama. It took effect at May 10, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 9, 2020, 2:46 AM CDT (07:46 UTC)
In effect from
May 10, 2020, 1:00 AM CDT
Expired
May 10, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS74 KBMX 090746
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
246 AM CDT Sat May 9 2020

ALZ011-013>015-017>021-026>029-092100-
/O.NEW.KBMX.FR.Y.0004.200510T0600Z-200510T1300Z/
Marion-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-St. Clair-Talladega-Clay-Randolph-
Including the cities of Hamilton, Fayette, Double Springs, 
Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, 
Moody, Talladega, Sylacauga, Ashland, and Roanoke
246 AM CDT Sat May 9 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast, northwest
  and west central Alabama, mainly in typically cooler valley
  locations.

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
947 
WWUS74 KBMX 091830
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
130 PM CDT Sat May 9 2020

ALZ011-013>015-017>021-026>029-101300-
/O.CON.KBMX.FR.Y.0004.200510T0600Z-200510T1300Z/
Marion-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-St. Clair-Talladega-Clay-Randolph-
Including the cities of Hamilton, Fayette, Double Springs, 
Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, 
Moody, Talladega, Sylacauga, Ashland, and Roanoke
130 PM CDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SUNDAY...

* WHAT...Temperatures as low as 35 will result in patchy frost 
  formation.

* WHERE...Portions of central, east central, northeast, 
  northwest and west central Alabama, mainly in typically cooler 
  valley locations.

* WHEN...From 1 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at May 9, 12:31 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 9, 12:31 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1231 AM CDT Sat May 9 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0150 PM CDT Fri May 08 2020/

The main rain shield has decreased in coverage and intensity over
the past few hours as it has moved southeast across the area.
Scattered showers are moving into our northwest counties at this
time and will continue to move southeast across the area for the
remainder of the afternoon and into the early evening. There
remains potential for a few rumbles of thunder though any storms
should be isolated at best. Winds will remain out of the southwest
ahead of the cold front then will shift out of the northwest 10-20
mph with the passage of the front late this afternoon and into the
evening tonight.

Expect winds to decrease overnight while remaining out of the
northwest. Clouds will be slow to decrease over the area. Lows
tonight will range from the mid to upper 30s north to the low to
mid 40s south. Some of the normally colder sheltered valley
locations northeast may experience lows in the mid 30s with some
patchy frost possible.

Clouds will decrease into the day Saturday with cool conditions as
temperatures will struggle to reach into the low to mid 60s north
while readings will reach around 70 southeast.

05

.LONG TERM...
/Updated at 0337 AM CDT Fri May 08 2020/

Saturday night through Thursday.

Surface high pressure builds in across the region with the
associated colder air mass Saturday night through Sunday. The main
cold front remains well to our south and the northwesterly flow
regime persist in the upper levels. Clearing skies and light winds
will lead to effective radiational cooling, allowing Sunday
morning lows to drop into the upper 30s across the north and mid
40s in the south. Sheltered valleys and climatological cold sites
in our northern sites could see as frost potential. We'll monitor
trends in temperature forecasts to see if the frost potential
becomes widespread enough to warrant a frost advisory. A shortwave
trough slides through the Ohio River Valley Sunday afternoon
through early Monday morning, sending a secondary surge of cooler
air southward. However, the frontal boundary becomes more diffuse
by the time it reaches Central AL on Monday, so any precip chances
are near 0 as we'll lack sufficient forcing and moisture.

Ridging at 850mb builds in Tuesday and shifts across the Gulf States
Wednesday and into the Carolinas by Thursday. The surface high
builds in across the Central Appalachians and into the Mid-Atlantic
Region around this same time. For us in Central AL, this means a
gradual directional shift in the wind from northerly to easterly as
we reach mid-week. Rain-free conditions should persist as we remain
void of any substantial lifting mechanism and moisture return is
limited.

The high pressure shifts eastward slightly late Wednesday through
Thursday under generally zonal flow aloft. Guidance suggests some
shower activity associated with isentropic lift could wrap around
the edge of the high pressure and spread into MS and LA. I think the
bulk of this activity should remain just west of our area through
Thursday as the southeasterly flow in Central AL doesn't really tap
into the Gulf of Mexico moisture.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

VFR conditions expected for the next 24 hours and beyond behind a
cold front. Winds will be northerly becoming north-northeasterly
at 5-12 kts.

Note: Will continue with an AMD NOT SKED at KASN with ongoing comms
issues.

32/Davis

&&

.FIRE WEATHER...

Some showers will continue into the evening as a cold front passes
through the region. Dry air returns for the weekend through the
middle of next week with minimum relative humidity values
approaching critical levels for a few hours each afternoon,
especially across the southeastern portions of Central Alabama,
though 20 foot winds will again be on the lighter side.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  37  71  44  69 /   0   0   0   0   0
Anniston    64  38  72  44  70 /   0   0   0   0   0
Birmingham  66  42  73  47  71 /   0   0   0   0   0
Tuscaloosa  66  42  73  47  73 /   0   0   0   0   0
Calera      65  41  72  47  71 /   0   0   0   0   0
Auburn      66  43  73  48  73 /   0   0   0   0   0
Montgomery  70  44  76  49  76 /   0   0   0   0   0
Troy        70  46  77  49  78 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 8, 4:46 PM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
446 PM CDT Fri May 8 2020

ALZ011>015-017>050-100100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
446 PM CDT Fri May 8 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Frost Advisories in Alabama, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.